Anticholinergics' cognitive risk

Anticholinergic drugs can produce symptoms of mild cognitive impairment in some elderly patients, say French researchers.

They have warned that GPs should be aware of the link and avoid prescribing acetylcholinesterase inhibitors to patients whose symptoms might have been caused by anticholinergic treatment.

In a two-year study of 372 elderly people without senile dementia, the researchers found that use of anticholinergic drugs such as the antidepressant amitriptyline (Triptafen) or the painkiller codeine was associated with a 19 per cent increased risk of being classified as mildly cognitively impaired. They were not at increased risk of developing dementia.

On a computerised test of cognitive performance, those on anticholinergic drugs scored worse than others. Narrative recall, psychomotor speed, and visuo-spatial memory and construction were significantly affected.

The researchers said cases of mild cognitive impairment could be due to anticholinergenic use and that patients could be receiving conflicting medication.

Dr Paul Morrish, a neurologist at the Gloucester Royal Hospital, said: 'We have known for a long time that anticholinergics cause cognitive impairment.

'Memory clinics should be asking what medication patients are taking, but it's easy to forget if patients have been on a treatment for a long time.

'This research serves as a reminder to everyone involved in care for the elderly that drugs that are sometimes considered to be benign can have important though subtle side-effects.'

www.bmj.com

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus